Dr Anusha Reddy, Dr Vijaykumar. G. Warad
Abstract: Acute methotrexate toxicity: A case report. Introduction: Skin lesions due to methotrexate toxicity are rare. The majority of cases of cutaneous MTX toxicity have been reported in patients with Psoriasis, exceptionally in patients with Rheumatoid Arthritis (RA). We report a case of RA who had acute severe cutaneous MTX toxicity and its subsequent management. Case Report: A 20-year-old woman diagnosed with RA, followed up in the Rheumatology department at Era Hospital, Lucknow for six months in 2017. Since early 2017, she was treated with MTX at a dose of 10 mg once a week orally. A detailed drug history revealed that the patient had accidently taken MTX 7.5 mg twice daily in the preceding 2 weeks of her presentation. She was additionally on treatment with Sulfasalazine, Naproxen and Hydroxychloroquine. She clinically presented with generalized cutaneous and mucosal ulcerations with thick haemorrhagic crusts. Laboratory parameters revealed Serum MTX level 0.3 mol/l, Hb 3.1gm/dl, WBC 1500/ cu.mm, Platelet count 20, 000/cu.mm (Pancytopenia) and the presence of occult blood on stool microscopy. Conclusion: A clinical diagnosis of acute severe cutaneous MTX toxicity was suspected. The patient started to recover over the next 10 days following MTX withdrawal and treatment with Injection Leucovorin, Filgastrim, Meropenem, Piperacillin, Urine alkalinizers and Blood Transfusion. Although MTX is an option of great therapeutic value for RA, Rheumatologists and Dermatologists need to be alert concerning the possibility of cutaneous adverse events associated with MTX therapy.
Keywords: Rheumatoid arthritis, Methotrexate, Toxicity